Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 68, NWS Gaylord, MI

July 5, 2011Chippewa County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 5, 2011, 5:52 PM EDT for Chippewa County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 5:52 PM EDT (21:52 UTC)
Expired
Jul 5, 2011, 6:45 PM EDT
In force
53 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chippewa County, MI

The radar

The NCL Michigan radar (KAPX), 165 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WUUS53 KAPX 052152
SVRAPX
MIC033-052245-
/O.NEW.KAPX.SV.W.0068.110705T2152Z-110705T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
552 PM EDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN...

* UNTIL 645 PM EDT

* AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SOO JUNCTION...OR 22 MILES SOUTHWEST OF PARADISE...AND MOVING EAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HULBERT...ECKERMAN...STRONGS...THREE LAKES...FIBRE...RACO...BAYVIEW
  CAMPGROUND...MACKINAW LAKE AND PLATT LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4647 8491 4648 8486 4645 8483 4646 8478
      4649 8471 4649 8466 4616 8474 4616 8483
      4622 8512 4625 8512 4625 8525 4649 8524
      4649 8492
TIME...MOT...LOC 2152Z 283DEG 18KT 4638 8531
WIND...HAIL 60MPH 1.00IN

$$
2 follow-up statements
399 
WWUS34 KAPX 052224
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
624 PM EDT TUE JUL 5 2011

MIC033-052245-
/O.CON.KAPX.SV.W.0068.000000T0000Z-110705T2245Z/
CHIPPEWA MI-
624 PM EDT TUE JUL 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
CHIPPEWA COUNTY UNTIL 645 PM EDT...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
HULBERT...OR 22 MILES SOUTH OF PARADISE...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  ECKERMAN...THREE LAKES AND STRONGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4642 8472 4621 8473 4622 8512 4625 8512
      4625 8521 4626 8525 4641 8524
TIME...MOT...LOC 2224Z 271DEG 20KT 4632 8505
WIND...HAIL 60MPH 1.00IN

$$
207 
WWUS34 KAPX 052245
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
645 PM EDT TUE JUL 5 2011

MIC033-052254-
/O.CAN.KAPX.SV.W.0068.000000T0000Z-110705T2245Z/
CHIPPEWA MI-
645 PM EDT TUE JUL 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHIPPEWA COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED.

LAT...LON 4642 8472 4621 8473 4622 8512 4625 8512
      4625 8521 4626 8525 4641 8524
TIME...MOT...LOC 2244Z 283DEG 18KT 4632 8494
WIND...HAIL <50MPH <.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:07 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 5, 4:07 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
407 PM EDT TUE JUL 5 2011

.SYNOPSIS.../ISSUED AT 406 PM/

LOW PRESSURE PASSING THROUGH ONTARIO...WILL DRAG A COLD FRONT
THROUGH THE GREAT LAKES TONIGHT. THE FRONT WILL BRING CHANCES OF
SHOWERS AND THUNDERSTORMS TONIGHT AND EARLY WEDNESDAY...BEFORE HIGH
PRESSURE BRINGS A RETURN TO FAIR WEATHER AND SEASONAL TEMPERATURES
INTO THE UPCOMING WEEKEND. THE NEXT CHANCE FOR SHOWERS AND STORMS
WILL HOLD OFF UNTIL SATURDAY NIGHT INTO SUNDAY...AS ANOTHER COLD
FRONT APPROACHES THE REGION.

JZ

&&

.SHORT TERM.../ISSUED AT 406 PM/...TONIGHT

SFC LOW PRESSURE CONTINUES TO ADVANCE THROUGH EASTERN ONTARIO WITH
AN ILL-DEFINED FRONT STRETCHED ACROSS LAKE SUPERIOR AND BACK INTO
CENTRAL/SOUTHERN MINNESOTA. NARROW RIBBON OF LOW LEVEL MOISTURE HAS
ADVANCED INTO THE CWA KICKING DEW POINTS INTO THE LOWER TO MIDDLE 60S
FOR MOST AREAS. MEANWHILE...TEMPS HAVE WARMED THROUGH THE 80S TO
NEAR 90 IN SOME SPOTS...RESULTING IN A BIT MORE INSTABILITY THAN
PREVIOUS EXPECTED THIS AFTERNOON...IN THE ORDER OF 1000-1500 J/KG
MLCAPE. CINH HAS KEPT ANY SHOWER/TSTM AT BAY ACROSS THE APX
CWA...ALTHOUGH THERE IS A FAIRLY NICE CU BUILD-UP OVER THE E/SE PART
OF THE CWA.

UPSTREAM....THIN LINE OF SHOWERS/STORMS HAVE DEVELOPED OVER NE
WISCONSIN IN THE GREEN BAY AREA...WITHIN AN AREA OF GREATER
INSTABILITY AND DIFFERENTIAL HEATING. ROBUST CONVECTION IN THIS LINE
IS HAVING DIFFICULTY MOVING ACROSS THE COLDER LAKE ALTHOUGH AN AREA
OF REMNANT SHOWER ACTIVITY IS TRYING TO WORK EASTWARD INTO THE FAR
WESTERN COUNTIES.

THIS EVENING...TRICKY FORECAST WITH STILL SOME UNKNOWNS. BULK OF
SHOWER/TSTM ACTIVITY OVER NE WISCONSIN WILL LIKELY FIZZLE AS IT
WORKS ACROSS THE LAKE...ALTHOUGH RADAR TRENDS INDICATE SOME OF THE
REMNANT SHOWER ACTIVITY WILL SLIDE INTO AREAS AROUND
FKS/MBL/TVC...AND PLAN TO CARRY A PERIOD OF HIGHER POPS IN THAT AREA
INTO THE EVENING. IN ADDITION...STILL THE POTENTIAL FOR SHOWERS/
STORMS TO DEVELOP IN IN THE S/SE COUNTIES OVER THE NEXT FEW HOURS
WHERE DECENT CU BUILD-UP RESIDES AND WILL ALSO FOCUS HIGHER POPS
ACROSS THAT AREA AS WELL.

OVERNIGHT...SFC FRONT EXPECTED TO SLIP SOUTHWARD THROUGH THE CWA...
EXITING EARLY WEDNESDAY MORNING. OBVIOUSLY OUTSIDE OF PEAK
HEATING...ALTHOUGH OVERNIGHT TEMPS WILL STAY ON THE MILDER
SIDE...PERHAPS ENOUGH TO RETAIN SOME INSTABILITY AND JUSTIFY KEEPING
CHANCY POPS FOR SHOWERS/A FEW TSTMS THROUGH WEDNESDAY MORNING AS THE
FRONT SLIPS THROUGH.

SEVERE POTENTIAL...FAIRLY LOW. PER KAPX VAD WIND PROFILE WINDS
THROUGH 500 MB REMAIN WEAK...GENERALLY LESS THAN 25 KNOTS AND NOT
SUPPORTIVE OF WELL ORGANIZED CONVECTION. FREEZING LEVELS ABOVE 13K
FEET NOT SUPPORTIVE OF LARGE HAIL. STILL SOME DECENT INSTABILITY
THROUGH EARLY TO MID EVENING AND ONE CAN NEVER RULE A FEW PULSE
STORMS PRODUCING SOME BRIEF STRONG WINDS OR HAIL. BUT AN ORGANIZED
SEVERE WEATHER THREAT LOOKS UNLIKELY AT THIS POINT.

ADAM

&&

.LONG TERM.../ISSUED AT 406 PM/...WEDNESDAY AND BEYOND

SHORT RANGE (WEDNESDAY/THURSDAY)...LARGE SCALE PATTERN AT THE START
OF THE FORECAST PERIOD FEATURES A TYPICAL EARLY JULY PATTERN...WITH
ESSENTIALLY ZONAL FLOW ACROSS THE NORTHERN TIER OF STATES WITH AN
EXPANSIVE RIDGE FROM THE CENTRAL/SOUTHERN PLAINS WESTWARD INTO
CALIFORNIA...AND SOME WEAKNESS IN THE FLOW ACROSS THE SOUTHEASTERN
STATES.  SHORT WAVE ENERGY MOVING ACROSS NORTHEAST ONTARIO INTO
QUEBEC WILL PUSH A COLD FRONT THROUGH LOWER MICHIGAN WEDNESDAY
MORNING...THIS SHOULD BRING RAIN CHANCES TO AN END FOR THE MOST
PART.  THERE COULD BE A LITTLE RESIDUAL INSTABILITY DURING THE LATE
MORNING/EARLY AFTERNOON ADJACENT TO SAGINAW BAY...WHICH COULD BE
ACTED UPON BY SUBTLE LAKE HURON BREEZE/CONVERGENCE AXIS TO SQUEEZE
OUT SOME ADDITIONAL SHOWERS FROM OSCODA SOUTH.  OTHERWISE...AFTER A
BIT OF FOG AND/OR LOW CLOUDS TO START SHOULD SEE MORE SUN AS THE DAY
WEARS ON.  HIGH PRESSURE WEDGES INTO THE STATE WEDNESDAY NIGHT...AND
SETTLES IN FOR THURSDAY AS WEAK WARM ADVECTION DEVELOPS AROUND THE
NORTH SIDE INTO UPPER MICHIGAN ALONG WITH SOME LOW LEVEL MOISTURE
RETURN.  THIS MAY GENERATE SOME INSTABILITY THURSDAY AFTERNOON WITH
HEATING ACROSS THE UPPER PENINSULA...WILL HAVE TO WATCH FOR THE
POSSIBILITY OF SPOTTY CONVECTION POPPING ALONG COLLIDING LAKE BREEZE
BOUNDARIES.

EXTENDED RANGE (FRIDAY THROUGH TUESDAY)...LOTS OF SUBTLETIES IN THE
PATTERN HEADING INTO THE WEEKEND MAKES FOR A TRICKY FORECAST.
STARTING RIGHT OF THE BAT FRIDAY WITH HEIGHT FALLS PASSING MOSTLY
NORTH OF THE GREAT LAKES BUT SOME FORCING WILL CLIP THE FORECAST
AREA.  NARROW THETA-E RIDGE FOLDING INTO THE UPPER PENINSULA BY
FRIDAY...BUT OTHER MESOSCALE DIFFERENCES IN THE GUIDANCE LEAD TO
CONCERNS AS TO WHETHER OR NOT THIS WILL BE ENOUGH TO ADD PRECIP TO
THE FORECAST FRIDAY/FRIDAY NIGHT.  DOESN'T TAKE MUCH THIS TIME OF
YEAR TO CAUSE PROBLEMS...THOUGH CONSENSUS FORECAST IS TO STAY DRY.
SO WILL KEEP CONTINUITY AND HOLD ONTO A DRY FORECAST FOR FRIDAY/
FRIDAY NIGHT WITH RESERVATIONS...BUT PROBABLY BETTER TO RE-EVALUATE
THIS POTENTIAL AS IT MOVES INTO THE REALM OF THE SHORTER TERM
GUIDANCE SINCE THE FEATURES OF INTEREST ARE RATHER WEAK (THE LAKE
BREEZE POSSIBILITY MENTION FOR THURSDAY AFTERNOON COULD COME MORE
STRONGLY INTO PLAY FRIDAY AFTERNOON).  FOCUS FOR THE REMAINDER OF
THE WEEKEND WILL BE ON SHORT WAVE ENERGY CROSSING CENTRAL CANADA
WHICH IS EXPECTED TO PUSH A COLD FRONT THROUGH THE UPPER GREAT LAKES
IN THE LATER MONDAY/TUESDAY TIME FRAME.  THIS WILL BRING WARMER AND
MORE HUMID WEATHER BACK INTO NORTHERN MICHIGAN BY SUNDAY/MONDAY...
AND INCREASE THE THREAT FOR THUNDERSTORMS ESPECIALLY DURING THE
LATTER HALF OF THE WEEKEND AND INTO MONDAY.  THIS WILL AGAIN BE
FOLLOWED BY COOLER AND LESS HUMID WEATHER HEADING INTO THE MIDDLE OF
NEXT WEEK.

WILL GRADUALLY INCREASE TEMPERATURES THROUGH THE WEEKEND...SUNDAY/
MONDAY COULD BE QUITE WARM PROVIDED CONVECTIVELY INDUCED CLOUD COVER
DOESN'T GET TOO OUT OF HAND.  WON'T GO OVERBOARD WITH TEMPERATURES
YET FOR SUNDAY/MONDAY BEFORE COOLING THINGS DOWN AGAIN FOR TUESDAY.

JPB

&&

.MARINE.../ISSUED AT 406 PM/

HIGH PRESSURE AND WEAK GRADIENT BUILDING INTO THE UPPER GREAT LAKES
FOR THE MIDWEEK PERIOD WILL KEEP THE NEARSHORE WATERS RELATIVELY
TRANQUIL ONCE WE GET INTO WEDNESDAY.  LOCAL EFFECTS WILL BECOME
PREDOMINANT THROUGH THURSDAY.

JPB

&&

.AVIATION.../ISSUED AT 133 PM/...VALID FOR 18Z TAFS

ILL-DEFINED FRONT WILL DROP INTO UPPER MICHIGAN THIS AFTERNOON
THEN PROGRESS DOWN THROUGH NRN LOWER MICHIGAN TONIGHT. AXIS OF
HIGHER DEW POINT AIR AHEAD OF THE FRONT WILL FOLD DOWN THROUGH
NORTHERN LOWER MICHIGAN THROUGH TONIGHT. COUPLED WITH DAYTIME
HEATING...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER
THIS AFTERNOON...AND CONTINUING THROUGH A GOOD PORTION OF THE
NIGHT AS THE FRONT SAGS DOWN THROUGH THE REGION. HOWEVER...GIVEN
THE LOWER CHANCES FOR RAIN...HAVE NOT INCLUDED EXPLICIT IN ANY
TERMINAL FORECAST AT THIS POINT. BUT ANTICIPATE AMENDMENTS TO THE
FORECAST IF/WHEN SHOWERS OR STORMS MATERIALIZE AND LOOK TO IMPACT
ANY ONE TERMINAL LOCATION.

WEDNESDAY...COOLER/DRIER AIR WILL FILTER INTO NORTHERN MICHIGAN
AND END ANY SHOWER/THUNDERSTORM THREAT AT THE TERMINALS BY EARLY
MORNING.

ADAM

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jul 5, 4:00 PM EDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT TUE JUL 5 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
061145-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
409 PM EDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF EASTERN UPPER
AND NORTHERN LOWER MICHIGAN THIS EVENING. SEVERE STORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY MORNING NEAR SAGINAW
BAY.

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JPB

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.